Maryland, 2018

Winter Storm and Winter Weather in Maryland, February 7, 2018

February 7, 2018 · NWS LWX · 17 events in 17 counties and zones

Low pressure tracked up the Appalachians. Warm and moist air overran the colder air in place, resulting in precipitation.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure tracked up the Appalachians. Warm and moist air overran the colder air in place, resulting in precipitation. There was a cold layer near the surface that caused freezing rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 6, 9:49 PM EST, 5 hours 11 minutes earlier.

Area forecast discussion, Feb 6, 9:49 PM EST, 5 hours 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
949 PM EST Tue Feb 6 2018

.SYNOPSIS...
Low pressure will bring mixed precipitation to the area late
tonight into Wednesday. High pressure then builds across the
region for the second half of the week. Another low pressure
area will bring widespread rain to the area during the second
half of the weekend.

&&

.NEAR TERM /UNTIL 7 AM WEDNESDAY MORNING/...
...Update to add Stafford and Spotsylvania counties in Virginia
and Charles County in Maryland to the Winter Weather Advisory...

High pressure has built in northeast of the region this evening,
promoting cool northerly flow. This, in addition to some breaks
in the cloudcover has allowed for temperatures to drop to near
or below freezing across the majority of the region. This has
set the stage for the mixed precipitation event that will affect
the region late tonight and Wednesday.

Low pressure will track through the Tennessee Valley overnight.
Strong warm advection ahead of the low will allow for clouds to
rapidly increase later this evening and overnight...and
precipitation is expected to overspread the area from southwest
to northeast after midnight. There will be enough low-level cold
air for a wintry mix across most locations near and to the
north and west of Interstate 95. Snow and sleet accumulations
should be light across most areas since warm air aloft will move
in quickly...but an inch or two of snow is possible near the
Mason-Dixon Line by Wednesday morning. A glaze of ice is also
likely toward morning as well.

&&

.SHORT TERM /7 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
The low will track up the Appalachians Wednesday and the cold
front associated with the low will pass through late Wednesday
afternoon into Wednesday evening. A strengthening low-level jet
ahead of the cold front will cause more precipitation over the
area. However...warmer air is expected to get drawn into the
area with the low tracking to our west. Therefore...the wintry
mix is expected to change to rain for most areas. As for
accumulations any additional snow/sleet will be light near the
Mason-Dixon Line. For freezing rain...the higher ice amounts
are expected across the climatologically favored areas across
northern Maryland...extreme northern Virginia and eastern West
Virginia where cold air will take longer to erode. Freezing rain
will likely hang on into the afternoon hours for these
locations. A Winter Storm Warning is in effect for these areas
for around a quarter to one-half inch of ice. For the far
northern and western suburbs of Washington and Baltimore and for
other locations west of the Blue Ridge Mountains, one to two
tenths of an inch of ice are most likely. For the immediate
Washington and Baltimore Metropolitan areas...less than a tenth
of an inch of ice is expected. Winter Weather Advisories are in
effect for these areas. The main impact will be during the
morning commute and precipitation should change to rain by mid-
morning for the metro areas and by early afternoon for the other
areas in the advisory.

While precipitation will be lighter further south and east, with
temperatures already falling to near or below freezing across
Stafford, Spotsylvania, and Charles counties, any light
precipitation late tonight into early Wednesday morning may
result in a light glaze of ice. Therefore have added them to the
Winter Weather Advisory.

The dry slot will work its way in later Wednesday afternoon into
Wednesday evening causing rain to taper off. However...upslope
winds behind the cold front will cause snow showers along and
west of the Allegheny Front. Additional snowfall accumulations
around an inch or two are most likely across these areas.

Gusty northwest winds are expected behind the cold front for a
period Wednesday evening. High pressure will build overhead
later Wednesday night through Thursday night...bringing dry and
chilly conditions.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Dry conditions expected on Friday into part of
Saturday as high pressure moves offshore and a southerly flow
settles over our region.

An elongated area of unsettled weather will affect us later on
Saturday and into Sunday night bringing widespread precipitation
over our region. QPF amounts between half and inch and an inch
are suggested by the latest guidance. At the moment it seems
like main p-type will be rain, with the possibility of wintry
precip mainly for areas north and west of our CWA. The frontal
boundary associated to this system will stall to our southeast,
which means that clouds and showers could persist into Monday
and Tuesday.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions are expected through this evening. A wintry mix
will overspread the terminals late tonight into Wednesday
morning. SubVFR conditions are expected in wintry precipitation
and also from lowering cigs due to warm advection.

IFR conditions are likely later Wednesday morning into Wednesday
afternoon along with a soaking rain as warm advection continues.
Also...a strong inversion and strengthening low-level jet means
that low-level wind shear is a concern. Have continued low-
level wind shear in the TAFS with 40-50 knots of wind expected
around 2000 feet.

A cold front will pass through the terminals late Wednesday
afternoon. Gusty northwest winds are expected behind the front
Wednesday evening along with improving Cigs/Vsbys. High pressure
will bring VFR conditions and lighter winds later Wednesday
night through Thursday night.

VFR conditions expected for Friday into part of the day
Saturday as high pressure remains in control. An area of
unsettled weather will bring sub-VFR conditions late Saturday
and into Sunday night.

&&

.MARINE...
High pressure will build to the north tonight. Winds should
remain below SCA criteria. Low pressure will track up the
Appalachians Wednesday and the cold front associated with the
low will pass through Wednesday evening. Southerly winds will
gradually increase Wednesday ahead of the front and a Small
Craft Advisory is in effect Wednesday afternoon.

A convective line of showers are possible along the cold front
as it passes through the waters Wednesday evening. Locally gusty
winds are possible. Gusty winds are also expected behind the
cold front as well and a Gale Warning is in effect for the
waters during this time. Winds should gradually diminish later
Wednesday night into Thursday but a Small Craft Advisory will
likely be needed for Thursday. High pressure will settle
overhead Thursday night.

Winds are expected to remain below SCA criteria Friday
into Sunday. Winds will be on the increase Sunday night,
possibly requiring a SCA.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Winter Weather Advisory from 3 AM to 10 AM EST Wednesday for
     DCZ001.
MD...Winter Storm Warning from 3 AM to 4 PM EST Wednesday for
     MDZ003-501-502.
     Winter Weather Advisory from 3 AM to 1 PM EST Wednesday for
     MDZ005-006-503-505-507.
     Winter Weather Advisory from 3 AM to 2 PM EST Wednesday for
     MDZ004.
     Winter Weather Advisory from 3 AM to 8 AM EST Wednesday for
     MDZ016.
     Winter Weather Advisory from 3 AM to 10 AM EST Wednesday for
     MDZ011-013-014-504-506-508.
VA...Winter Weather Advisory from 1 AM to 11 AM EST Wednesday for
     VAZ025>027-029-036>039-503-504-507-508.
     Winter Weather Advisory from 3 AM to 1 PM EST Wednesday for
     VAZ030-040-501-505-506.
     Winter Weather Advisory from 3 AM to 2 PM EST Wednesday for
     VAZ028-031.
     Winter Weather Advisory from 3 AM to 8 AM EST Wednesday for
     VAZ055-056.
     Winter Weather Advisory from 3 AM to 10 AM EST Wednesday for
     VAZ050>054-502.
WV...Winter Weather Advisory from 1 AM to 11 AM EST Wednesday for
     WVZ055-501-502-505-506.
     Winter Storm Warning from 3 AM to 4 PM EST Wednesday for
     WVZ050>052-503-504.
     Winter Weather Advisory from 3 AM to 2 PM EST Wednesday for
     WVZ053.
MARINE...Small Craft Advisory from 3 PM to 6 PM EST Wednesday for
     ANZ530>532-535-536-538>540.
     Gale Warning from 6 PM Wednesday to 6 AM EST Thursday for
     ANZ530>543.
     Small Craft Advisory from noon to 6 PM EST Wednesday for
     ANZ533-534-537-541>543.

&&

SYNOPSIS...BJL
NEAR TERM...BJL/MM
SHORT TERM...BJL
LONG TERM...IMR
AVIATION...BJL/MM/IMR
MARINE...BJL/MM/IMR
Hazardous weather outlook, Feb 6, 9:46 PM EST, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
946 PM EST Tue Feb 6 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-080300-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
946 PM EST Tue Feb 6 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

A Winter Weather Advisory is in effect beginning late tonight for
much of the area except for southeast Maryland and King George
County in Virginia.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The Winter Weather Advisory continues until 10 AM Wednesday for
much of the area except for southeast Maryland and the
King George area.

A Gale Warning is in effect for the waters Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-080300-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
946 PM EST Tue Feb 6 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

A Winter Storm Warning is in effect after midnight tonight for
western Maryland and the eastern Panhandle of West Virginia. A
Winter Weather Advisory is in effect for all other areas
beginning after midnight tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The winter weather headlines continue until early afternoon on
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter weather, 3 winter storm. Local standard time, as filed.

Winter Weather, Prince Georges

When
February 7, 3:00 AM EST to 9:00 AM EST
Where
Prince Georges forecast zone
Reported by
Other Federal Agency
Coordinates
38.830, -76.847 (the zone’s center; the record gives no point)

A trace of ice was reported at Andrews Air Force Base.

Winter Weather, Anne Arundel

When
February 7, 3:00 AM EST to 9:00 AM EST
Where
Anne Arundel forecast zone
Reported by
CoCoRaHS
Coordinates
38.994, -76.568 (the zone’s center; the record gives no point)

A trace of ice was reported at BWI Airport and ice totaled up to a hundredth of an inch at Ross cove.

Winter Weather, Northwest Montgomery

When
February 7, 3:00 AM EST to 2:00 PM EST
Where
Northwest Montgomery forecast zone
Reported by
Emergency Manager
Coordinates
39.136, -77.204 (the zone’s center; the record gives no point)

A tenth of an inch of ice was reported in Clarksburg.

Winter Weather, Central and Southeast Montgomery

When
February 7, 3:00 AM EST to 9:00 AM EST
Where
Central and Southeast Montgomery forecast zone
Reported by
Trained Spotter
Coordinates
39.136, -77.204 (the zone’s center; the record gives no point)

A trace of ice was reported at Woodside Park. Ice accumulations from a trace up to five hundredths of an inch were reported across southeastern Montgomery County.

Winter Weather, Frederick

When
February 7, 3:00 AM EST to 2:00 PM EST
Where
Frederick forecast zone
Reported by
Trained Spotter
Coordinates
39.472, -77.398 (the zone’s center; the record gives no point)

Ice accumulation was around fifteen hundredths of an inch at Distant View and near New Market. Ice accumulations around one to two tenths were reported across the county, but one-half inch of ice did fall in the higher elevations near Thurmont.

Winter Weather, Carroll

When
February 7, 3:00 AM EST to 2:00 PM EST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
39.563, -77.022 (the zone’s center; the record gives no point)

Ice accumulations from a trace to around one-tenth of an inch were reported across the county.

Winter Weather, Northern Baltimore

When
February 7, 3:00 AM EST to 2:00 PM EST
Where
Northern Baltimore forecast zone
Reported by
Trained Spotter
Coordinates
39.443, -76.616 (the zone’s center; the record gives no point)

Ice accumulations from a trace to around one-tenth of an inch were reported across northern Baltimore county.

Winter Weather, Southern Baltimore

When
February 7, 3:00 AM EST to 2:00 PM EST
Where
Southern Baltimore forecast zone
Reported by
Trained Spotter
Coordinates
39.367, -76.614 (the zone’s center; the record gives no point)

Ice accumulations from a trace to around one-tenth of an inch were reported across southern Baltimore county.

Winter Weather, Northwest Howard

When
February 7, 3:00 AM EST to 2:00 PM EST
Where
Northwest Howard forecast zone
Reported by
Trained Spotter
Coordinates
39.251, -76.931 (the zone’s center; the record gives no point)

Ice accumulations from a trace to around one-tenth of an inch were reported across northwest Howard County.

Winter Weather, Central and Southeast Howard

When
February 7, 3:00 AM EST to 9:00 AM EST
Where
Central and Southeast Howard forecast zone
Reported by
Trained Spotter
Coordinates
39.251, -76.931 (the zone’s center; the record gives no point)

Ice accumulations from a trace to around five hundredths of an inch were reported across southeast Howard County.

Winter Weather, Northwest Harford

When
February 7, 3:00 AM EST to 2:00 PM EST
Where
Northwest Harford forecast zone
Reported by
CoCoRaHS
Coordinates
39.536, -76.299 (the zone’s center; the record gives no point)

Ice accumulated to around seventeen hundredths of an inch near Norrisville.

Winter Weather, Southeast Harford

When
February 7, 3:00 AM EST to 9:00 AM EST
Where
Southeast Harford forecast zone
Reported by
Trained Spotter
Coordinates
39.536, -76.299 (the zone’s center; the record gives no point)

Ice accumulations between a trace and a tenth of an inch were estimated based on observations nearby.

Winter Weather, Calvert

When
February 7, 3:00 AM EST to 9:00 AM EST
Where
Calvert forecast zone
Reported by
Trained Spotter
Coordinates
38.535, -76.531 (the zone’s center; the record gives no point)

A trace of ice was reported at Willow Beach Colony.

Winter Weather, Charles

When
February 7, 3:00 AM EST to 9:00 AM EST
Where
Charles forecast zone
Reported by
Trained Spotter
Coordinates
38.474, -77.013 (the zone’s center; the record gives no point)

A glaze of ice was estimated based on observations nearby.

Winter Storm, Extreme Western Allegany

When
February 7, 3:00 AM EST to 2:00 PM EST
Where
Extreme Western Allegany forecast zone
Reported by
Trained Spotter
Coordinates
39.622, -78.699 (the zone’s center; the record gives no point)

Ice totaled up to four tenths of an inch near Ridgeley and a quarter inch near Frostburg.

Winter Storm, Central and Eastern Allegany

When
February 7, 3:00 AM EST to 2:00 PM EST
Where
Central and Eastern Allegany forecast zone
Reported by
Trained Spotter
Coordinates
39.622, -78.699 (the zone’s center; the record gives no point)

Ice totaled up to a quarter inch at Cumberland Heights.

Winter Storm, Washington

When
February 7, 3:00 AM EST to 2:00 PM EST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
39.604, -77.814 (the zone’s center; the record gives no point)

Ice totaled up to four tenths of an inch near Long Meadow. A quarter inch of ice was reported at Hagerstown and Maugansville.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2018Every state in 2018This day in weather historyWarnings in Maryland, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740419, 740420, 740422, 740423, 740425, 740426, 740427, 740428, 740429, 740430, 740432, 740433, 740434, 740435, 740474, 740475, 740476.